Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 16, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Apr 19, 2018, 2:04 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 20, 2018, 10:00 AM MDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2018, 2:04 PM MDT (20:04 UTC)
- In effect from
- Apr 20, 2018, 10:00 AM MDT
- Expired
- Apr 20, 2018, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 1:35 PM MDT | HIGH SUST WINDS 44 | 2 Ssw Fort Stanton, NM | KSRR AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3895 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WWUS84 KEPZ 192004 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 204 PM MDT Thu Apr 19 2018 ...CRITICAL CONDITIONS POSSIBLE ONCE AGAIN ON FRIDAY... .The area will be divided Thursday with moisture and a threat of thunderstorms mainly east of the Rio Grande WITH dry, windy and critical fire weather conditions west of the Continental Divide. A strong upper low will be moving through the Four Corners region Friday and bring gusty southwest winds with it. Winds will start to increase by late morning and push any moisture that moves in over the next 24 hours, off to the east. Relative humidities will be falling into the single digits for most lowland locations with closer to 15 percent in area mountains which will create critical fire weather conditions. NMZ110-111-200230- /O.UPG.KEPZ.FW.A.0014.180420T1600Z-180421T0300Z/ /O.NEW.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/ /O.CON.KEPZ.FW.W.0015.000000T0000Z-180420T0200Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 204 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 110 AND 111... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 110 AND 111 BELOW 7000 FEET... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire weather zone 110. Fire weather zone 111 mainly west of the Continental Divide. * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...8 to 15 percent. * THUNDERSTORMS...AN isolated thunderstorms could produce DRY LIGHTNING. * HIGHEST THREAT...is located west of the Continental Divide. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ112-113-TXZ055-056-200230- /O.UPG.KEPZ.FW.A.0014.180420T1600Z-180421T0300Z/ /O.NEW.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 204 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR LOW HUMIDITIES AND HIGH WINDS FOR FIRE WEATHER ZONES 055, 056, 112, 113, 110, 111 BELOW 7000 FEET... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 10 AM to 9 PM MDT Friday. The Fire Weather Watch has been upgraded to a warning. * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...8 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 20
2 follow-up statements
814 WWUS84 KEPZ 200155 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 755 PM MDT Thu Apr 19 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY... A strong upper low will be moving through the Four Corners region Friday and bring gusty southwest winds with it. Winds will start to increase by late morning and push the higher moisture that moved in on Thursday off to the east. Relative humidities will be falling back into the single digits for most lowland locations and upper teens in area mountains which will create critical fire weather conditions. NMZ110-111-201400- /O.EXP.KEPZ.FW.W.0015.000000T0000Z-180420T0200Z/ /O.CON.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 755 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR LOW HUMIDITY AND HIGH WINDS FOR FIRE WEATHER ZONES 110 AND 111... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 10 AM MDT Friday to 9 PM MDT Friday evening. * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...8 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ112-113-TXZ055-056-201400- /O.CON.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 755 PM MDT Thu Apr 19 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR LOW HUMIDITY AND HIGH WINDS FOR FIRE WEATHER ZONES 055, 056, 112, AND 113... * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...8 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ DENNHARDT
146 WWUS84 KEPZ 201345 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 745 AM MDT Fri Apr 20 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY... A strong upper low will move across northern New Mexico on Friday and bring gusty southwest winds to southern New Mexico and far west Texas. Gusty Winds will start to increase by late morning and contribute to more drying in the lowlands. Relative humidities will be falling back below 15% for most lowland locations with winds becoming westerly over 20 mph. Mountain Fire zones 110 and 113 will have humidities over 15%. NMZ110-113-201445- /O.CAN.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 113 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ- 745 AM MDT Fri Apr 20 2018 ...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES FOR FIRE WEATHER ZONES 110 AND 113... The National Weather Service in El Paso Tx/Santa Teresa has cancelled the Red Flag Warning. .Although winds will be over 20 mph, relative humidities will in general be above 15%. $$ NMZ111-112-TXZ055-056-210300- /O.CON.KEPZ.FW.W.0016.180420T1600Z-180421T0300Z/ NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 745 AM MDT Fri Apr 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW HUMIDITIES AND STRONG WINDS FOR FIRE WEATHER ZONES 055, 056, 111, AND 112... * WIND...West to southwest at 20 to 30 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 20
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 19, 4:57 AM MDT, 9 hours 7 minutes earlier.
Area forecast discussion, Apr 19, 4:57 AM MDT, 9 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
457 AM MDT Thu Apr 19 2018
.SYNOPSIS...
Moisture is finally coming back today to most parts of the
Borderland. However, portions of southwestern New Mexico remain
dry. This will keep a chance for isolated to scattered
thunderstorms in areas east of the Continental Divide. Some of
these storms may become strong to severe with damaging winds and
large hail. Also windy conditions remain for this afternoon and
tomorrow afternoon. After this system moves away lighter winds
and slightly above normal temperatures domain the weekend and
early next week.
&&
.DISCUSSION...
Moisture from the Gulf of Mexico behind a back door cold front
has been moving into the region in the overnight hours. Surface
dew points are expected to increase into the 40s with PW´s
between three quarters of an inch and an inch, which is very
healthy for April. As most areas are very dry in the southwest
deserts, a dryline is expected to develop this afternoon near the
Continental Divide. The mixture of these elements and diurnal
heating will allow the development of thunderstorms. Now the
complicated part of this forecast is the movement of an upper
level trough from the Great Basin into the Four Corners area. If
this system were to move faster than expected it could scour the
moisture before significant storms develop. However, at the moment
this system appears to be on track. Therefore, storms are expected
late this afternoon and evening, some becoming strong or severe.
Models agree on the development of convective activity is
today. The NAM and the GFS agree as well as the HRRR display
storms developing in southcentral New Mexico and Far West Texas.
50 kts plus shear values along with MUCAPES between 500 to 1500
J/kg and steep mid level lapse rates indicate a chance for the
development of large hail. Also storms may generate damaging winds
due to DCAPES around 700 to 1400 J/kg and steep lapse rates at
the low levels. Periods of heavy rain with some of these storms
may be possible. However, a mean flow above 20 kts will keep the
storms moving to the northeast and inhibiting the flooding
potential.
Also keep in mind that windy conditions will continue in the
afternoon and evening and into Friday as the upper level trough
and the associated cold front approaches the area.
Conditions will improve this weekend and early next week as the
upper level trough moves into the southern planes. Dry weather and
cooler temperatures will be expected due to a northwest flow
ahead of the ridge. Anyways, a weak backdoor cold front moves in
on Sunday, but with no significant impacts, besides the usual
change in wind direction and slightly stronger winds in the
western slopes of area mountains.
Towards the end of the forecast period, another backdoor cold
front will swings down in the Borderland. This one brings back
rain and thunderstorm chances. It is still far away in the
forecast period, so this model run will change but at the moment
most of the precipitation chances remain in the eastern portions
of the forecast area.
&&
.AVIATION...Valid 19/12Z-20/12Z...
Mostly VFR conds thru period. Winds will be increasing out of the
S to SE at 10-20G30KTS with cloud cover increasing to FEW-
SCT080-100 SCT- BKN150-200 with isolated 3-5SM -TSRA BKN040-060
possible after 21Z.
&&
.FIRE WEATHER...
Winds will be returning across the region ahead of another
upper low moving out of Northern California and across the Four
Corners area through Friday. Winds will be out of the south to
southeast Thursday east of the divide and from the southwest west of
the divide. Expect wind speeds to increase to 15 to 25 mph Thursday
which will create near Red Flag conditions especially over Hidalgo
and parts of the Gila region where relative humidities will be
falling back into the 5 to 10 percent range. Humidities east of the
river will be above 15 percent with a chance for showers and
thunderstorms in the afternoon, and even some dry lightning is
possible. The moisture will push further west Thursday evening
along with the chance for storms.
Moisture push will move out Friday with strong west to southwest
winds of 20 to 30 mph which will create widespread critical fire
weather conditions again. A Fire Weather Watch has been issued for
the entire area, but RH's may remain too high in mountains. On
the back side of this storm system, winds will shift back to the
southeast which will draw back some low level moisture and keep
relative humidities above the single digits for early next week.
Winds will also be much lighter through Tuesday so additional
critical fire weather days are not expected after Friday for the
remainder of the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 81 63 78 52 / 20 40 0 0
Sierra Blanca 76 55 80 45 / 20 20 0 0
Las Cruces 81 52 72 44 / 20 40 0 0
Alamogordo 78 52 73 45 / 10 20 10 0
Cloudcroft 57 41 48 30 / 10 40 20 0
Truth or Consequences 79 54 72 45 / 10 20 0 0
Silver City 76 41 62 39 / 0 0 0 0
Deming 83 48 71 41 / 0 10 0 0
Lordsburg 85 42 69 38 / 0 0 0 0
West El Paso Metro 80 61 73 52 / 20 40 0 0
Dell City 77 46 79 43 / 10 20 0 0
Fort Hancock 80 59 82 48 / 20 30 0 0
Loma Linda 76 51 70 49 / 10 40 0 0
Fabens 82 56 78 49 / 30 30 0 0
Santa Teresa 81 56 74 46 / 20 40 0 0
White Sands HQ 79 58 72 50 / 20 40 0 0
Jornada Range 79 47 72 43 / 20 40 0 0
Hatch 83 49 74 43 / 10 40 0 0
Columbus 85 50 74 46 / 0 0 0 0
Orogrande 78 58 73 47 / 10 40 0 0
Mayhill 63 44 59 34 / 10 30 30 0
Mescalero 68 46 57 35 / 10 20 20 0
Timberon 60 43 56 33 / 10 40 20 0
Winston 72 35 63 33 / 0 20 0 0
Hillsboro 78 46 68 41 / 0 20 0 0
Spaceport 78 48 71 41 / 10 40 0 0
Lake Roberts 75 30 60 29 / 0 10 0 0
Hurley 77 40 63 36 / 0 0 0 0
Cliff 80 33 66 31 / 0 0 0 0
Mule Creek 76 32 64 38 / 0 0 0 0
Faywood 78 42 65 38 / 0 10 0 0
Animas 85 44 71 39 / 0 0 0 0
Hachita 84 44 71 38 / 0 0 0 0
Antelope Wells 85 46 72 41 / 0 0 0 0
Cloverdale 80 44 67 42 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Friday morning through Friday evening
for NMZ110>113.
TX...Fire Weather Watch from Friday morning through Friday evening
for TXZ055-056.
&&
29-CrespoHazardous weather outlook, Apr 19, 6:29 AM MDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 629 AM MDT Thu Apr 19 2018 NMZ401>417-TXZ418>424-201230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 629 AM MDT Thu Apr 19 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight There is a chance for strong to severe thunderstorms late this afternoon and evening in areas east of the Rio Grande. Main threats associated with this activity are large hail and strong damaging winds. West of the Rio Grande areas of patchy blowing dust are possible today and tomorrow as windy conditions continue. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For the weekend and early next week, quiet and calm weather dominates until another front starts bringing rain chances back on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the office via the 800 Spotter Number or via Twitter using our office name @NWSElPaso.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:01 AM MDT | Red Flag Warning | EPZ | Catron, Grant, Hidalgo, Luna, Sierra | 12 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.